Tinnitus is not a disease, it’s a symptom of another condition, and the list of conditions that could cause tinnitus is long. This list of causes is incomplete, but it should give you an idea of what sort of things in your life may be contributing to your tinnitus.
The primary cause of tinnitus is chronic exposure to loud noises, though even brief exposure to loud noise such as firearms, music, fireworks, and aircraft noise can create the onset of tinnitus. It doesn’t take much, and it is not only something the elderly experience. There are a few physical causes of tinnitus, such as:
- Excess wax build-up in the ear
- Nasal allergies that affect fluid drainage
- Ear infections
- Foreign objects in the ear
- Temporomandibular Joint Syndrome (TMJ)
- A tumor, cyst, or otosclerosis (in rare cases)
- Blood flow issues
You may have one of the above problems, but additionally, there is a wide variety of medications that can cause tinnitus as a side effect. Many drugs are ototoxic, or damaging to the ear. You may not think that a pill you’re taking is the cause of you tinnitus, but it’s quite common. Here is an incomplete list of the drugs that are known to cause tinnitus, but remember to always consult your Doctor of Audiology, because the drug may or may not be the cause.
- Salicylates – Aspirin and Aspirin containing products
- Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) – Ibuprofen, Motrin, Advil, Nuprin, etc.
- Aminoglycosides – amikacin, gentamycin, kanamycin, neomycin (found in many over the counter antibiotic ointments), netilmicin, streptomycin, tobramycin
- Bleomycine (Blenoxane)
- Bromocriptine (Parlodel)
- Carboplatinum (Carboplatin)
- Cisplatin (Platinol)
- Methotrexate (Rheumatrex)
- Nitrogen mustard (Mustargen)
- Vinblastin (Velban)
- Vincristine (Oncovin)
- Bendroflumethazide (Corzide)
- Bumetadine (Bumex)
- Chlor-thalidone (Tenoretic)
- Ethacrynic acid (Edecrin)
- Furosemide (Lasix)
- Antidepressants especially Benzodiazepines
These drugs are often essential to proper treatment of a primary condition, and tinnitus is considered an acceptable side effect, or secondary condition. However, while it may be acceptable to a doctor, it may still cause you great distress and can interfere with your life. If you have tinnitus that you believe is due to one of the above-listed drugs (or the many more that are not listed), consider coming in for a consultation to see if any of our treatment options may be right for you.
We know that tinnitus is not all in your head, and we offer treatments that are proven to work.
var _gaq = _gaq || ; _gaq.push(['_setAccount', 'UA-32321904-1']); _gaq.push(['_trackPageview']);